Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 13, 2024, 7:49 AM CDT for Lyon County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2024, 7:49 AM CDT (12:49 UTC)
- Expired
- Aug 13, 2024, 10:39 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 8:00 AM CDT | RAIN 4.25 | 7 Sw Americus, KS | |
| Aug 13, 8:00 AM CDT | RAIN 5.31 | 2 Nw Emporia, KS | Mesonet station 1135D 2 NW Emporia. |
| Aug 13, 8:10 AM CDT | RAIN 4.13 | 5 Nnw Neosho Rapids, KS | |
| Aug 13, 8:18 AM CDT | FLASH FLOOD | Emporia, KS | Commercial street flooded near and south of 8th avenue. Water several inches deep affecting businesses. |
| Aug 13, 9:50 AM CDT | RAIN 4.5 | 5 Nne Emporia, KS | |
| Aug 13, 10:19 AM CDT | RAIN 5.3 | 1 Nw Emporia, KS | AT KVOE Radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WGUS53 KTOP 131249
FFWTOP
KSC111-131545-
/O.NEW.KTOP.FF.W.0019.240813T1249Z-240813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
749 AM CDT Tue Aug 13 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Lyon County in east central Kansas...
* Until 1045 AM CDT.
* At 748 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to 6 inches of
rain have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Emporia, Americus and Neosho Rapids.
This includes the following highways...
Kansas Turnpike between mile markers 123 and 135.
Interstate 35 between mile markers 128 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3844 9635 3847 9635 3849 9635 3851 9635
3850 9595 3849 9595 3846 9595 3843 9595
3842 9595 3835 9595 3836 9635
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
532 follow-up statements
716
WGUS73 KTOP 131332
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
832 AM CDT Tue Aug 13 2024
KSC111-131545-
/O.CON.KTOP.FF.W.0019.000000T0000Z-240813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
832 AM CDT Tue Aug 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT THIS
MORNING FOR CENTRAL LYON COUNTY...
At 830 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain in Emporia. Up to 6 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Emporia, Americus and Neosho Rapids.
This includes the following highways...
Kansas Turnpike between mile markers 123 and 134.
Interstate 35 between mile markers 128 and 143.
Portions of Commercial Street are flooded with water several inches
deep. Additional areas of Emporia continue to experience flooded
roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3844 9635 3847 9635 3849 9635 3851 9635
3850 9595 3849 9595 3846 9595 3843 9595
3842 9595 3835 9595 3836 9635
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
53550
WGUS73 KTOP 131539
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1039 AM CDT Tue Aug 13 2024
KSC111-131549-
/O.CAN.KTOP.FF.W.0019.000000T0000Z-240813T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
1039 AM CDT Tue Aug 13 2024
...FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
Flooding and runoff will continue across central Lyon County through
this afternoon, therefore the Flash Flood Warning has been replaced
with a Flood Warning.
&&
LAT...LON 3844 9635 3847 9635 3849 9635 3851 9635
3850 9595 3849 9595 3846 9595 3843 9595
3842 9595 3835 9595 3836 9635
$$
53What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:47 AM CDT, 2 hours 2 minutes earlier. Its key messages:
- An MCS expected to move into the area by early this morning with showers and storms through much of the morning, especially along and south of I-70.
- Another round of nocturnal storms this evening and overnight may be possible focused mainly over northeastern Kansas areas.
- Hot and humid during the day Wednesday ahead of the arrival of a cold front into the evening. Some areas may reach advisory levels mainly along and south of I-70.
- A cold front pushes through Wednesday night giving the chance for storms to form into the evening time frame with near normal temperatures to follow.
Area forecast discussion, Aug 13, 5:47 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 547 AM CDT Tue Aug 13 2024 .KEY MESSAGES... - An MCS expected to move into the area by early this morning with showers and storms through much of the morning, especially along and south of I-70. - Another round of nocturnal storms this evening and overnight may be possible focused mainly over northeastern Kansas areas. - Hot and humid during the day Wednesday ahead of the arrival of a cold front into the evening. Some areas may reach advisory levels mainly along and south of I-70. - A cold front pushes through Wednesday night giving the chance for storms to form into the evening time frame with near normal temperatures to follow. && .DISCUSSION... Issued at 346 AM CDT Tue Aug 13 2024 Currently, the upper air pattern across the CONUS is in transition. The mean Westerlies reside north of the area. The trough over the northeastern CONUS has begun to lift northeast which as allowed for the western CONUS ridge to broaden and move east. The apex of the mid to upper level ridge is now along the front range of the Rockies. Monsoonal moisture is still being transported into the central Rockies and around the ridge and ultimately across the central Plains. Near the surface, a considerable increase in low level moisture has taken place over the past couple of days with dewpoints around the low to mid 70s across southern portions Kansas. An inverted surface trough is in place generally from the TX panhandle region into south central and into northeastern Kansas. Storms that developed earlier during peak heating over southeastern Colorado have organized into a weak MCS and continue to advance east northeast into southwestern and west central Kansas. Early this morning, expecting the mean flow to help steer the MCS into the southern portions of the local area. Have maintained highest POPs around sunrise into mid morning over central into east central KS areas. As of this hour, storms haven't trended all that severe with warnings continuing to drop off as the eastward advancement takes place into only a marginally severe environment. A couple of notable clusters of storms continue regardless. Still expect that may be an opportunity for a marginally severe storm into early morning across the area but this chance looks low when looking at CSU machine learning probs with less than a 10-15% chance over southern areas. A stable low level layer continues to set up with DCAPE continuing to fall. Would expect heavy rain at this point to be the primary concern with morning storms as a deep moist forecast sounding profile appears to suggest little in the way of dry air. Rainfall HREF probability matched mean values still range from 2-3 inches this morning. Into tonight and Wednesday morning, an embedded shortwave amplifies as it ejects from the Rockies into northern central Plains through Nebraska. The focus for strongest ascent looks to be north of the area but isentropic ascent within the warm moist flow transport across the area may provide an opportunity for a band of heavy rain to set up over northeastern portions of Kansas into far east central areas. The high PW airmass should allow for efficient rainfall within this area, so heavy rain could again become a concern. The good thing is this is likely focused away from the area that may see the heaviest rainfall into this morning. Flash Flood guidance is still in the 2-3 inch range over northeastern KS areas. If storms tend to remain anchored in one general area and training effects set up due to any backbuilding then chances for flooding would go up quickly. However, trends in CAM guidance is suggesting storms would be focused northeast of the forecast area (confidence in these models has not been high recently, unfortunately). Given that, have kept northeastern Kansas areas into 60 percent chance range. As the wave moves through the Plains, it is forecast to deepen resulting in advection of modified cool air being pulled into the Plains. This helps push a modified cold front toward the area. Ahead of this, with dewpoints still into the 70s, should experience near advisory level heat during the day Wednesday generally along and south of I-70. With strong capping forecast to be in place, storms into late Wednesday afternoon and evening may have a hard time developing. Could see a few isolated to scattered storms that produce hail and wind into the evening hours along with heavy rain once again over portions of the area. Once this moves through, back to a northwest flow component into the weekend and generally cooler temperatures overall into the 80s at least through the upcoming weekend. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 523 AM CDT Tue Aug 13 2024 Marginal VFR conditions for much of the early morning with brief IFR conditions possible. A few thunderstorms may also briefly impact the terminals but mostly -SHRA looks on track with the main line segment from the morning MCS moving south of the area. Partial clearing may take place this afternoon before clouds build back in and possible showers and storms again late period but favored areas for storms overnight expected mainly northeast of the terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Drake AVIATION...Drake
Hazardous weather outlook, Aug 13, 3:56 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Tue Aug 13 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-140900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Tue Aug 13 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms are possible this morning which may produce heavy rainfall leading to flooding mainly over areas along and south of Interstate 70. Tonight, thunderstorms may form once again causing heavy rainfall over portions of northeast into east central Kansas which may lead to flooding over some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Near advisory level heat will be in place during the afternoon Wednesday mainly across areas along and south of Interstate 70. A cold front moves into the Wednesday evening which may cause a few isolated to scattered severe storms to form. Hazards may include hail, damaging wind and heavy rainfall. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Aug 13, 7:34 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
734 AM CDT Tue Aug 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 WNW Emporia 38.42N 96.21W
08/13/2024 M6.09 Inch Lyon KS Mesonet
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:59 AM CDT | Areal Flood Advisory | TOP | Morris | 4 hr |
| Aug 13, 6:18 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Aug 13, 7:54 AM CDT | Flash Flood Warning | TOP | Coffey, Osage | 3 hr |
| Aug 13, 8:38 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Aug 13, 10:39 AM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Aug 13, 10:44 AM CDT | Areal Flood Warning | TOP | Coffey, Osage | 3 hr |
| Aug 13, 2:00 PM CDT | Heat Advisory | TOP | Anderson, Clay, Coffey, Dickinson, Douglas, Franklin and 11 more | 29 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.